Health officials at the Centers for Disease Control and Prevention have identified vitamin E acetate as a possible culprit in the recent string of vaping-related illnesses and deaths, according to a news briefing on Friday (November 8). The finding was also published in the CDC’s weekly Morbidity and Mortality Weekly Report.
So far this year, vaping-related lung injury has sickened 2,051 people across the US and been tied to 40 deaths. The majority of the affected patients are teenage boys and young men, according to STAT.
The new report was based on data from samples of lung fluid taken from 29 patients, including two who died. Vitamin E acetate was found in every sample, while THC was present in 23 of 28 samples tested and nicotine in 16 of 26 samples. The affected patients were more likely to vape THC than nicotine, to vape more than five times per day, and to buy THC-containing products from informal sources such as dealers, according to The New York Times.
Vitamin E acetate, a sticky substance used in supplements and skin creams, does not appear to cause harm to the body when taken orally or used on the skin. But research has shown that inhaling it could impair lung functioning, reports Associated Press. It is unknown how much the chemical is used in vaping products.
“These new findings are significant because for the first time, we have detected a potential toxin of concern—vitamin E acetate—in biologic samples,” Anne Schuchat, principal deputy director of the CDC, tells STAT, adding that “there’s more work to do,” including confirming the findings through animal studies.
Emily Makowski is an intern at The Scientist. Email her at firstname.lastname@example.org.